Alert archive / Iowa / Flash Flood Warnings in 2018
Flash Flood Warning 32, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Sep 2, 2018, 1:37 AM CDT for Marshall County, Story County, Iowa. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2018, 1:37 AM CDT (06:37 UTC)
- Expired
- Sep 2, 2018, 3:55 AM CDT
- In force
- 2 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Marshall County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 59 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1803 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.9
The text
As transmitted.
926 WGUS53 KDMX 020637 FFWDMX IAC127-169-021230- /O.NEW.KDMX.FF.W.0032.180902T0637Z-180902T1230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Des Moines IA 137 AM CDT SUN SEP 2 2018 The National Weather Service in Des Moines has issued a * Flash Flood Warning for... Southeastern Story County in central Iowa... Marshall County in central Iowa... * Until 730 AM CDT. * At 134 AM CDT, the Iowa Department of Transportation reported thunderstorms producing heavy rain and flash flooding across the warned area. Up to three inches of rain has already fallen. Flash flooding is occurring or expected to begin shortly. Highway 65 at Old Lincoln Highway just north of Colo was underwater with foot deep water along Highway 30 east of Highway 65. Other flooding was reported near Highway 30 eastbound off ramp to Highway 65. * Some locations that will experience flooding include... Marshalltown, Nevada, State Center, Le Grand, Maxwell, Colo, Melbourne, Cambridge, Gilman, Albion, Collins, Rhodes, Laurel, Haverhill, Clemons, Ferguson, Green Mountain and Marshalltown Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4187 9277 4186 9355 4202 9355 4221 9277 $$ Small
1 follow-up statement
885 WGUS73 KDMX 020855 RRA FFSDMX Flash Flood Statement National Weather Service Des Moines IA 355 AM CDT SUN SEP 2 2018 IAC127-169-020905- /O.CAN.KDMX.FF.W.0032.000000T0000Z-180902T1230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Story IA-Marshall IA- 355 AM CDT SUN SEP 2 2018 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN STORY AND MARSHALL COUNTIES IS CANCELLED... The heavy rain has ended. Flash flooding is no longer expected to pose a threat but flooding will still be ongoing. Please continue to heed any remaining road closures and avoid flooded areas. A County Wide Flood Warning is now in effect until 1245 pm this Sunday and replaces the previous Flash Flood Warnings in effect across the region. LAT...LON 4187 9277 4186 9355 4202 9355 4221 9277 $$ REV
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 12:22 AM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 2, 12:22 AM CDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1222 AM CDT Sun Sep 2 2018 ...Updated 06z Aviation... .DISCUSSION.../Tonight through Saturday/ Issued at 323 PM CDT Sat Sep 1 2018 Very active weather pattern to persist through much of the forecast period. Large sub-tropical high over the east central CONUS will move slightly east and north over the next 24 hrs and will allow the surface boundary to lift slightly north and focus over central Iowa. This boundary will be the area of focus for thunderstorms tonight through Monday. Very heavy rainfall remains the primary concern during this period as repeated rounds of thunderstorms capable of producing heavy rainfall. Currently there is a lull in the thunderstorm activity. Weak surface boundary was located from near Omaha to Des Moines then northeast towards Waterloo. This boundary may settle a bit south tonight before the aforementioned push back to the north. Another wave of theta-e advection will lift into central Iowa late this afternoon and into the early evening. This will moving into an area of nearly uncapped instability near the surface boundary. This forcing may be enough to trigger a few thunderstorms during this time period and could have the potential for some large hail and possibly a damaging wind gusts. Additional storms are expected to develop over Kansas late this afternoon then the system may become linear and lift northeast along the boundary and into central Iowa overnight. PWAT values will remain near to above 2 inches along the boundary as deep layer moisture advection continues with Gulf flow in the low levels thanks to the high to the east and monsoonal flow in the mid-levels. Based on heavy rain potential overnight and recent heavy rains along with expected focus overnight, will be reorienting the Flash Flood watch farther north tonight. Likely will need additional headlines the next few days over central Iowa for heavy rainfall. The rainfall potential by Tuesday will shift further northwest on Tuesday with heavy rain remaining possible. The upper flow will flatted on Wednesday with westerly flow prevailing through the rest of the period. This will allow the boundary to drop south but should hangup over southern Iowa/northern Missouri as it becomes parallel to the upper flow. This should bring lower threat for thunderstorms north while the south remains active. Temperature by the end of the week will drop into the 70s. && .AVIATION.../For the 06Z TAFS through 06Z Sunday night/ Issued at 1219 AM CDT Sun Sep 2 2018 Rain showers and thunderstorms will continue move across northern and central Iowa overnight and into the morning hours. The severe threat has diminished. Main challenge will be rain showers throughout Sunday afternoon, guidance still continues to depict widespread rain coverage. MVFR conditions will prevail for the most part, though a brief periods of IFR cannot completely be ruled out. Wet pattern will continue beyond the period. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT this morning for IAZ025>028- 034>039-045>050-057>062-070>075-081>086-092>097. && DISCUSSION...Donavon AVIATION...Krull
Hazardous weather outlook, Sep 1, 3:54 PM CDT, 9 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 354 PM CDT Sat Sep 1 2018 IAZ004>007-015>017-023-024-033-044-081>086-092>097-022100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Sac-Crawford-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 354 PM CDT Sat Sep 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Periods of strong to severe storms will be possible this evening and overnight, especially over the southern half to two thirds of the state. Main threats will be for damaging winds and heavy rainfall, though severe hail is not out of the question. Heavy rainfall may cause localized water issues. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of thunderstorms, especially during the overnight hours throughout this period. Widespread severe weather is not likely but a few storms from time to time may be strong to severe. Damaging winds will likely be the main threats with any stronger storms. Heavy rainfall will be possible with any thunderstorm. River flooding and flash flood threats could increase Sunday into next week due to the continued heavy rain threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected though severe weather and rainfall reports are appreciated. IAZ025>028-034>039-045>050-057>062-070>075-022100- Wright-Franklin-Butler-Bremer-Calhoun-Webster-Hamilton-Hardin- Grundy-Black Hawk-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska- 354 PM CDT Sat Sep 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to possibly severe thunderstorms and heavy rainfall are possible this evening and overnight. The main threats will be for heavy rainfall and damaging winds, though large hail is not out of the question. Areas that see heavy rainfall may experience exacerbated water issues since many have received recent moderate to heavy rainfall. A flash flood watch is in effect for the area, please visit www.weather.gov/desmoines for more details. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of thunderstorms, especially during the overnight hours throughout this period. Widespread severe weather is not likely but a few storms from time to time may be strong to severe. Damaging winds will likely be the main threats with any stronger storms. Heavy rainfall will be possible with any thunderstorm. River flooding and flash flood threats could increase Sunday into next week due to the continued heavy rain threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected though severe weather and rainfall reports are appreciated. CURTIS
In the hours before
Local storm report, Sep 1, 10:48 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1048 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 2 N URBANDALE 41.66N 93.74W
09/01/2018 E1.25 INCH POLK IA PUBLIC
&&
AKLocal storm report, Sep 1, 11:11 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1111 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM HAIL 2 S AMES 41.99N 93.62W
09/01/2018 E0.88 INCH STORY IA PUBLIC
VIA SOCIAL MEDIA.
&&
BSSLocal storm report, Sep 1, 11:16 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1116 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HEAVY RAIN 1 SE LAMBS GROVE 41.69N 93.07W
09/01/2018 M4.25 INCH JASPER IA TRAINED SPOTTER
SINCE 7PM.
&&
BSSLocal storm report, Sep 1, 11:53 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1153 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 PM FLASH FLOOD 2 SE GRANGER 41.75N 93.80W
09/01/2018 POLK IA DEPT OF HIGHWAYS
THE IOWA DOT REPORTS THAT HIGHWAY 141
BETWEEN GRIMES AND GRANGER WAS ESSENTIALLY A
SHEET OF WATER WITH SPEEDS OF ONLY 10 MPH
POSSIBLE.
&&
BSSLocal storm report, Sep 1, 11:59 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1159 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM HEAVY RAIN 1 N MONTEZUMA 41.60N 92.53W
09/01/2018 M6.48 INCH POWESHIEK IA TRAINED SPOTTER
RAINFALL REPORTED WAS FOR A 24 HOUR PERIOD.
&&
FABLocal storm report, Sep 2, 12:23 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1223 AM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL GRIMES 41.69N 93.79W
09/01/2018 E1.00 INCH POLK IA PUBLIC
VIA SOCIAL MEDIA.
0710 PM HAIL 2 ENE URBANDALE 41.65N 93.71W
09/01/2018 E2.00 INCH POLK IA TRAINED SPOTTER
0711 PM HAIL 1 WNW JOHNSTON 41.69N 93.72W
09/01/2018 E1.00 INCH POLK IA TRAINED SPOTTER
0720 PM HAIL 2 SSE SAYLORVILLE 41.66N 93.61W
09/01/2018 E1.50 INCH POLK IA TRAINED SPOTTER
REPORTED AT SAYDEL HIGH SCHOOL.
0730 PM HAIL 2 N URBANDALE 41.66N 93.74W
09/01/2018 E1.25 INCH POLK IA PUBLIC
0738 PM HAIL 3 WSW ALTOONA 41.64N 93.53W
09/01/2018 E1.00 INCH POLK IA PUBLIC
0740 PM HAIL 3 W ALTOONA 41.64N 93.54W
09/01/2018 E1.75 INCH POLK IA FIRE DEPT/RESCUE
REPORTED AT DELAWARE TOWNSHIP FD.
0742 PM HAIL 4 SE SAYLORVILLE 41.64N 93.56W
09/01/2018 E2.00 INCH POLK IA BROADCAST MEDIA
REPORTED IN NORWOODVILLE NEIGHBORHOOD IN DES
MOINES. VIA WHO TV. TIME ESTIMATED.
0747 PM HAIL BONDURANT 41.69N 93.46W
09/01/2018 E1.75 INCH POLK IA PUBLIC
VIA SOCIAL MEDIA.
0748 PM HAIL 1 NNW BONDURANT 41.70N 93.47W
09/01/2018 E1.75 INCH POLK IA PUBLIC
VIA MPING. TIME ESTIMATED.
0748 PM HAIL DALLAS CENTER 41.68N 93.96W
09/01/2018 E0.88 INCH DALLAS IA FIRE DEPT/RESCUE
0827 PM HEAVY RAIN COLFAX 41.68N 93.23W
09/01/2018 E3.50 INCH JASPER IA TRAINED SPOTTER
0841 PM FLASH FLOOD 2 S GRANGER 41.74N 93.82W
09/01/2018 DALLAS IA FIRE DEPT/RESCUE
MOTORIST RESCUE ALONG XAVIER AVE. WATER UP
TO HOOD OF VEHICLE.
0947 PM FLASH FLOOD 9 S TAMA 41.84N 92.55W
09/01/2018 POWESHIEK IA 911 CALL CENTER
GRAVEL ROAD WASHED OUT ALONG 120TH ST
BETWEEN 310TH AND 320TH.
1043 PM FLASH FLOOD 1 NNE GRANGER 41.78N 93.81W
09/01/2018 POLK IA PUBLIC
SOCIAL MEDIA REPORT STATES THAT HIGHWAY 17
NORTHBOUND IS UNDERWATER AND CLOSED
APPROXIMATELY 1 MILE NORTH OF GRANGER.
1055 PM HEAVY RAIN 1 SE LAMBS GROVE 41.69N 93.07W
09/01/2018 M4.25 INCH JASPER IA TRAINED SPOTTER
SINCE 7PM.
1101 PM HAIL 2 S AMES 41.99N 93.62W
09/01/2018 E0.88 INCH STORY IA PUBLIC
VIA SOCIAL MEDIA.
1147 PM FLASH FLOOD 2 SE GRANGER 41.75N 93.80W
09/01/2018 POLK IA DEPT OF HIGHWAYS
THE IOWA DOT REPORTS THAT HIGHWAY 141
BETWEEN GRIMES AND GRANGER WAS ESSENTIALLY A
SHEET OF WATER WITH SPEEDS OF ONLY 10 MPH
POSSIBLE.
1158 PM HEAVY RAIN 1 N MONTEZUMA 41.60N 92.53W
09/01/2018 M6.48 INCH POWESHIEK IA TRAINED SPOTTER
RAINFALL REPORTED WAS FOR A 24 HOUR PERIOD.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:02 PM CDT | Special Weather Statement | DMX | Boone, Story | 58 min |
| Sep 1, 7:07 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 38 min |
| Sep 1, 7:14 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Story | 46 min |
| Sep 1, 7:36 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 54 min |
| Sep 1, 7:51 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk, Story | 39 min |
| Sep 1, 8:16 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 14 min |
| Sep 1, 8:50 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 40 min |
| Sep 1, 9:20 PM CDT | Flash Flood Warning | DMX | Boone, Dallas, Polk, Story | 6 hr |
| Sep 1, 9:40 PM CDT | River Flood Warning | DMX | Black Hawk | 10 days |
| Sep 1, 9:59 PM CDT | Flash Flood Warning | DMX | Mahaska, Monroe, Wapello | 5 hr |
| Sep 1, 10:04 PM CDT | Special Weather Statement | DMX | Adair, Adams, Cass | 56 min |
| Sep 1, 10:16 PM CDT | Flash Flood Warning | DMX | Poweshiek | 6 hr |
| Sep 1, 10:47 PM CDT | Flash Flood Warning | DMX | Jasper, Poweshiek | 5 hr |
| Sep 2, 12:40 AM CDT | River Flood Warning | DMX | Jasper, Marion, Polk | 6 hr |
| Sep 2, 3:47 AM CDT | Areal Flood Warning | DMX | Jasper, Marshall, Poweshiek, Story | 9 hr |
| Sep 2, 9:45 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 30 more | 36 hr |
| Sep 2, 1:34 PM CDT | Flash Flood Warning | DMX | Black Hawk, Bremer, Butler | 6 hr |
Nearby
Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.